Oral Thrush from Inhaler use - Asthma Community ...

Asthma Community Forum

19,551 members23,445 posts

Oral Thrush from Inhaler use

Kirsty979 profile image
9 Replies

so I was only diagnosed with asthma last year, and I started using a clenil modulite inhaler. It was all good and fine for the first year, and then I got my first bout of oral thrush :( I have been using the max dose of my inhaler a lot and assumed that that was likely a part of the problem. I got daktarin, it cleared up, all was well and good. Then, in June, like a couple months later, it came back in the same place, up the back of my throat, and I went back to get my daktarin and was told I might have to see my GP about it. Then ofc before the month was even out, it came back AGAIN, and my GP put me on fluconazole for 3 weeks. And now, just tonight, I noticed it’s coming back 😭

for reference, I use a spacer, I rinse and gargle water twice and spit then brush my teeth, and every time before I take my inhaler I drink one of those bacteria drinks to help with healthy mouth bacteria to make sure my immune system in my mouth is all well and good.

Anyone have any idea if maybe it’s something to do with my inhaler? Maybe the brand isn’t for me or if there’s something wrong with my routine? I’ve been so anxious about it coming back and it just keeps happening :’)

i have a lot of anxiety around phoning the doctor so I was hoping I could find some info or advice here so I at least have some ideas before I phone up.

9 Replies
eccosse profile image
eccosse

It is a common complaint from both men and womenIt is recommended that you rinse your mouth out with some water every time you use your inhaler

Hope this helps

pat

Troilus profile image
Troilus

I think it is difficult when it is at the back of the throat. It’s easy to hold the lotions and potions in your mouth but not so easy at the back of the throat.Have you tried gargling after your inhalers?

Kirsty979 profile image
Kirsty979 in reply to Troilus

Yep I’ve been very very careful about that since my first bout of thrush, but unfortunately alone it doesn’t do the trick for me :(

peege profile image
peege

I really don't know if this will help you however, as I'm paranoid about getting sore throat &/or thrush I always rinse and gargle thoroughly before I use inhalers. So far its working

29h3m profile image
29h3m

Try Nystan, it's brilliant for oral thrush, clears up Really quickly, iget a prescription for it every time I have to use antibiotics.

Hil101 profile image
Hil101

Hi Kirsty, I have been on high-dose inhaled steroids since January and developed this problem myself after going away for a few days without my spacer. It takes hold because the steroid residue knocks out the body's natural resistance against the thrush which is sitting there dormant in many people's mouths/throats. Like you, I do full oral hygiene including gargling (followed by swallowing a bit of water to rinse away residue further down) each time I use inhalers. The thrush has started further down near my vocal cords and works up to my tonsils, very painful. I have had 3 lots of single-dose fluconazole (each 2 weeks apart) but have been advised by a helpline the hospital put me onto that I need to get it examined by a GP if it returns. I hope yours stays away

Kirsty979 profile image
Kirsty979 in reply to Hil101

It’s looking like I’ll need to get mines examined :( hopefully I get some answers on how to help it

Jaffa_Cat profile image
Jaffa_Cat

I've had very similar problems recently (I'm on different inhalers and can't use a spacer with the ones I'm on, which doesn't help). I just kept getting oral thrush - not so much in my mouth, but more in the back of my throat and lower down my throat. Nystan always used to help me, but this time it just wouldn't clear it. I was eventually given Daktarin, which seemed to be more successful than the Nystan. But my Nurse also prescribed me a mouthwash called Corsodyl and told me to use that twice a day after my steroid inhaler. I usually rinse my mouth out with it and then gargle. And, touch wood, so far the thrush hasn't come back. I think you can buy the Corsodyl mouthwash over the counter too - it's the Alcohol Free 0.2% Chlorhexidine Digluconate one, so might be worth a try to see if it helps you too. Fingers crossed it does, but do contact your GP if there's no improvement, as I know some people have to take a maintenance dose of Fluconazole to stop them continually getting oral thrush

strongmouse profile image
strongmouse

I have found an Oregano Mouth wash (Zane oral rinse) helpful. As soon as my throat starts getting sore I use a couple of drops in water to rinse and gargle and it seems to help.

The other thing which can aggravate a sore throat is mouth breathing. Just to be aware and deal with if necessary. Sore throats can be made worse by allergic rhinitis or from reflux. Worth speaking to your doctor of you think either of these maybe a problem.

You may also like...